Alert archive / Ohio / Freeze Warnings in 2018

Freeze Warning 9, NWS Wilmington, OH

April 28, 201822 counties in Ohio; 6 counties in Indiana

NWS Wilmington, OH issued this freeze warning at Apr 28, 2018, 3:38 AM EDT for 22 counties in Ohio; 6 counties in Indiana. It took effect at Apr 29, 2018, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2018, 3:38 AM EDT (07:38 UTC)
In effect from
Apr 29, 2018, 1:00 AM EDT
Expired
Apr 29, 2018, 9:00 AM EDT
In force
8 hr
Issued by
NWS Wilmington, OH
All 28 counties

Dearborn County, IN, Fayette County, IN, Franklin County, IN, Ripley County, IN, Union County, IN, Wayne County, IN, Auglaize County, OH, Butler County, OH, Champaign County, OH, Clark County, OH, Clinton County, OH, Darke County, OH, Delaware County, OH, Fairfield County, OH, Fayette County, OH, Greene County, OH, Hardin County, OH, Highland County, OH, Licking County, OH, Logan County, OH, Madison County, OH, Mercer County, OH, Miami County, OH, Montgomery County, OH, Preble County, OH, Shelby County, OH, Union County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 54 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this freeze warning went out at Apr 28, 2:03 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 28, 2:03 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
203 AM EDT Sat Apr 28 2018

.SYNOPSIS...
An upper level disturbance will bring a few showers to mainly northern
locations overnight with some isolated showers possible
Saturday afternoon as well. High pressure and a cool, dry
airmass will move in for Sunday. Dry weather will continue early
next week, with warmer temperatures arriving as the high
travels east.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Several minor adjustments were made to the near term period in
accordance with current observation/radar trends. An area of
showers associated with a fairly potent upper level disturbance
continues to progress east-southeast toward northern portions of
the ILN FA. And indeed this will be the main weather story for
the overnight period as cooler air will filter in behind the
frontal boundary as winds shift to out of the northwest towards
the very end of the near term period.

Adjusted PoPs slightly for overnight activity, although with an
abundance of low level dry air in place, some of the radar returns
likely won/t make it to the ground, at least initially. Kept
the high chance PoPs for extreme northern parts of ILN FA, with
most locations south of the I-70 corridor remaining completely
dry overnight.

Although temps have dropped quite a bit with the setting of the
sun, any additional drop off from current temperatures may be
much more minor and/or subtle in nature as surface winds
early tonight will actually go more southerly ahead of the
frontal boundary before it begins to progress through the ILN FA
towards sunrise. At the end of the near term period, there may
be quite a temp gradient across the FA alone, ranging from the
lower 40s in the northwest to the low to mid 50s in the
southeast as the frontal boundary will be approximately
bisecting the FA (perhaps a little further than halfway
through).

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
For Saturday, high pressure will be advancing slowly southeastward
on the western flank of a sharpening upper trough, and dry
weather is forecast once lingering showers move east by mid
morning. Expect much below normal highs in the low to mid 50s in
the chilly circulation around the high.

Saturday night will see clearing skies and decreasing winds with
high pressure centered to the west. Temperatures will plummet to
near freezing, and frost is expected. This may eventually
require frost/freeze headlines but will keep mention in HWO for
now due to model uncertainty with respect to temperature and
wind speed on the east side of the high.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
On Sunday, the surface high will continue to build into the region.
Under mainly sunny skies, it will still be cool as 850 mb
temperatures will range between 0 to -2 Celsius. This yields highs
in the mid to upper 50s.

For Sunday night, the center of the high will move east across the
region. Clear skies and light winds will allow temperatures to fall
into the lower to mid 30s. Will continue with patchy to areas of
frost and will mention this in the HWO.

As we head into early next week, the surface high will move east
while a mid level ridge moves into the Great Lakes and the Ohio
Valley. Dry weather, return flow, and sunshine, will result in a
warming trend with all locations seeing 70s by Tuesday.

There remains timing differences in the models on how fast mid level
ridge will move east, which will eventually allow moisture and a
cold front to move toward the region by mid to late week. For now, a
chance of showers and thunderstorms will continue in the forecast
for later Wednesday into Wednesday night well ahead of the cold
front. The better chance for precipitation will occur Thursday into
Friday as the actual front moves into the forecast area.
Temperatures will remain warm out ahead of the front with 70s to
near 80 on Wednesday, mainly 70s on Thursday, and then upper 60s to
the mid 70s on Friday.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions will start out the TAF period. An upper level
disturbance will bring some very light shower activity in the
vicinity of the northern TAF sites overnight. With the passage
of this feature MVFR and IFR cigs will work into the region.
Winds will pick up with some of the TAF sites having some wind
gusts around 20 knots. Cigs will gradually rise through the day
on Saturday. Some isolated to scattered shower activity will be
possible during the afternoon. The best chance for this will be
around KCMH and KLCK and therefore limited to there for now.
Cloud cover and winds will then begin to decrease Saturday
night.

OUTLOOK...Thunderstorms will be possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio/Novak
NEAR TERM...KC/Coniglio
SHORT TERM...Coniglio
LONG TERM...Hickman
AVIATION...Novak
Hazardous weather outlook, Apr 27, 4:00 AM EDT, 23 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
400 AM EDT Fri Apr 27 2018

INZ050-058-059-066-073>075-080-KYZ089-090-094-OHZ026-034-035-042>046-
051>054-056-060>063-065-070>072-074-080-280800-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Owen-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Licking-
Preble-Montgomery-Greene-Fayette OH-Fairfield-Butler-Warren-Clinton-
Hocking-Highland-
400 AM EDT Fri Apr 27 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures will fall to near or just below freezing Saturday night.
Frost is possible Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ091>093-095>100-OHZ055-064-073-077>079-081-082-088-280800-
Boone-Kenton-Campbell-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Franklin OH-Pickaway-Ross-Hamilton-Clermont-Brown-Adams-Pike-Scioto-
400 AM EDT Fri Apr 27 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frost is possible Saturday night and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:38 AM EDTFrost AdvisoryILNAdams, Brown, Clermont, Franklin, Hamilton, Hocking and 4 more29 hr

Nearby

Freeze Warnings in Ohio, 2018Freeze Warnings in Indiana, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.